Dosage of Levothyroxine to Relieve Hypothyroid Symptoms


I just wondered how much levothyroxine is safe to take when recovering from hypothyroid symptoms?

I've read that people on natural desiccated thyroxine dose themselves to relieve symptoms. Is that alright to do with a T4-only medicine, too?

I have just experienced a recent episode of hypo symptoms and am relieving symptoms by taking slightly more but also feel anxious at the same time.

It certainly seems to work for me and just wondered whether its ok when there is a need for the depleted thyroxine in the body to be replenished?

Your insights and experience are always greatly appreciated.


7 Replies

  • Nadine, dosing until symptoms resolved was the time honoured method until the TSH test was introduced. Doses were probably as much as 1/3 higher then than they are today and 400mcg daily wasn't uncommon. As much as you need and no more should be the maxim. If you need a dose which suppresses your TSH you may be at increased risk of atrial fibrillation and osteoporosis and you'll have to decide whether relieving ongoing symptoms makes the increased risk acceptable to you.

    Being undermedicated increases hypo symptoms including anxiety, but being overmedicated can also cause anxiety. Try and note when the anxiety occurs, whether it's when you start to feel hypo or a week or so after you increase dose. If it's the latter you may be on too high a dose.

  • I would have said it was more than that - about 3 times higher, I would have said.

  • I’ve done that – taken an extra 25mcg for a while in response to a ‘crash’ and then dropped the dose again after 4-6 weeks. It certainly carried me through a bad patch.

    People constantly talk about the risk of AF or osteoporosis if TSH is suppressed.

    Where does that leave people like me, whose TSH is always suppressed, even on a starter dose of levo (75mcg), with FT4 and FT3 still very low in range?

  • I suppose it's worth checking how those risk factors were collected and interpreted, as studies are always subject to change.

    What I have learned from my hypo experiences is that my present daily existence is bleak when my muscles ache and my mood plummets. When the dose feels right, i.e. symptom free - I feel a sense of well being and happiness.

    I'm now asking myself if it is worth feeling so miserable for a prolonged, unhappy existence as one thing or another is going to take us in the end and I'd rather it is not my own depression!

    Thanks for the replies :)

  • I believe that the 'talk about the risk of AF or osteoporosis if TSH is suppressed' only actually applies to people whose TSH is suppressed because they are suffering from hyperthyroidism, not to people whose TSH is suppressed because they are taking lots of T4. Unfortunately a lot of medical people completely fail to grasp the distinction.

  • That's my take on it too. Being hyper because you have an over active thyroid gland is a different sort of hyper to being slightly overmedicated. As I understand it, no one would willingly let themselves be overmedicated for long - you'd feel too awful.

  • As much as you need!!

You may also like...